Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 42, NWS Indianapolis, IN

June 9, 2018Hendricks County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 9, 2018, 12:54 PM EDT for Hendricks County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 12:54 PM EDT (16:54 UTC)
Expired
Jun 9, 2018, 1:24 PM EDT
In force
30 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hendricks County, IN

The radar

The Indianapolis radar (KIND), 23 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WUUS53 KIND 091654
SVRIND
INC063-091745-
/O.NEW.KIND.SV.W.0042.180609T1654Z-180609T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1254 PM EDT SAT JUN 9 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Hendricks County in central Indiana...

* Until 145 PM EDT.

* At 1254 PM EDT, a severe thunderstorm was located near Danville, or
  23 miles west of Indianapolis, moving east at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Plainfield, Brownsburg, Danville, Avon, Pittsboro, Clayton,
  Coatesville, North Salem, Lizton and Amo.

This includes the following highways...
 Interstate 70 between mile markers 66 and 68.
 Interstate 74 between mile markers 55 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3967 8668 3992 8668 3992 8633 3966 8633
TIME...MOT...LOC 1654Z 272DEG 9KT 3976 8659 

HAIL...<.75IN
WIND...60MPH
 
$$

CP
1 follow-up statement
217 
WWUS53 KIND 091724
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
124 PM EDT SAT JUN 9 2018

INC063-091734-
/O.CAN.KIND.SV.W.0042.000000T0000Z-180609T1745Z/
Hendricks IN-
124 PM EDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR HENDRICKS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3967 8668 3992 8668 3992 8633 3966 8633
TIME...MOT...LOC 1723Z 272DEG 9KT 3976 8649 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:25 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 10:25 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1025 AM EDT Sat Jun 9 2018

.UPDATE...The Near Term and Aviation sections have been updated
below.

&&

.SYNOPSIS...
Issued at 300 AM EDT Sat Jun 9 2018

Warm, moist and unsettled weather will continue into early next week
as a frontal boundary remains nearby. Then, a cold front will move
through during the early or middle part of next week before it too
stalls out.

&&

.NEAR TERM /Rest of Today/...
Issued at 1025 AM EDT Sat Jun 9 2018

For the morning update...made some adjustments to the hourly PoPs
with some storms moving into the northwestern corner of the forecast
area right now and a couple small pop up showers north of Indy but
nothing across the central and southern counties. High res models
continue to show the area of storms moving in from the northwest
weakening as they approach central Indiana and decreasing in
coverage as they move east, and you can see this trend on the
leading edge. May see more southward development with those storms
since the better instability is in that area. For central Indiana
though, still expecting more development later today, and
threats/timing/coverage trends for the afternoon and evening remain
essentially the same. Previous discussion follows...

Thunderstorm coverage will be the main concern today.

The High Resolution Rapid Refresh suggests thunderstorm coverage
will increase again this afternoon as upper wave associated with
current northwestern Illinois convection moves through. It has the
most coverage over our northeastern sections, closer to the stalled
out synoptic front. This seems reasonable, although mesoscale
boundaries will likely also have a big impact. Will keep high PoPs
northeast and low PoPs southwest.

Moderate CAPEs but weak shear support the SPC Day1 Marginal Risk of
severe weather this afternoon. Damaging winds and large hail will be
the severe threats.

Convective clouds and gust fronts will make the temperature
forecasts problematic. So, confidence in temperatures to within a
few degrees at any one locale is not great. That said, low level
thermal progs favor continued well above normal temperatures with
highs in the middle 80s north to the lower 90s south.

&&

.SHORT TERM /Tonight through Monday night/...
Issued at 300 AM EDT Sat Jun 9 2018

The short term weather is not expected to change much as a surface
quasi-stationary boundary continues to be in the vicinity. This
along with mesoscale boundaries and weak impulses in modest
northwest flow aloft ahead of a central Plains ridge will lead to
continued warm, humid and unsettled weather. The blend is on board
with thunderstorm chances through the period. Moderate CAPEs but
weak shear supports the Day2 SPC Marginal Risks with the best chance
for strong or severe storms in the afternoon and evening and the
main threats damaging winds and large hail. Would not be surprised
to see a Day3 Marginal Risk as well with little changing.

Confidence in above normal temperatures continues to be good, but
convection will lead to low confidence in afternoon highs to within
a few degrees at any one locale.

&&

.LONG TERM (Tuesday through Friday)...

Issued at 227 AM EDT Sat Jun 9 2018

Monday seems likely to have rain. Otherwise forecast confidence is
low.

The European and American models don't agree well at either the
surface or with features aloft. This means they don't agree well on
the chances of rain. For now it's best to use the consensus
forecast. Expect future POPs to be as much 30 percent from those
issued today.

Lack of confidence about precipitation leads to lack of certainty
with temperature forecasts.  The consensus will be used, with
possible errors of 4 degrees.

&&

.AVIATION (Discussion for the 091500Z TAF Issuance)...
Issued at 1025 AM EDT Sat Jun 9 2018

Adjusted winds up at KIND based on obs and pushed back on timing of
tempo tsra group based on high res output. Thunderstorm development
still expected this afternoon (and possibly moving into KLAF in the
next hour or two. Previous discussion follows...

High confidence in VFR conditions except perhaps MVFR at times in
thunderstorms, especially 18z to 01z and toward 12z Sunday. However,
confidence in more precise timing of thunderstorms is not great.

Winds will be mostly south and southwest 6 knots or less.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK/CP
SHORT TERM...MK
LONG TERM....JK
AVIATION...MK/CP
Hazardous weather outlook, Jun 9, 5:47 AM EDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
547 AM EDT Sat Jun 9 2018

INZ021-028>031-035>049-051>057-060>065-067>072-101000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
547 AM EDT Sat Jun 9 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms possible. Isolated storms could be severe.

Hazards: Lightning. Brief heavy rain. Damaging winds or large hail.

Timing: Possible anytime, but mainly 2 PM to 10 PM.

Discussion: Storms may be triggered by a front stalled over the area.
Storms will be most numerous and strongest during the afternoon and
evening when the air will be hot and unstable.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: There will a chance for storms most days except for
Wednesday. It is too early to say if there will be severe weather.

Discussion: A front lingering over Indiana into early next week could
cause storms. There should be a brief dry spell under high pressure
midweek, then a renewed chance of storms with another front later in
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 9, 11:46 AM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1146 AM EDT SAT JUN 9 2018

INZ035-043-044-091630-
Fountain IN-Parke IN-Vermillion IN-
1146 AM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FOUNTAIN...NORTHERN
PARKE AND CENTRAL VERMILLION COUNTIES UNTIL 1230 PM EDT...

At 1145 AM EDT, Doppler radar was tracking a strong thunderstorm over
Newport, or 21 miles southeast of Danville, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockville, Newport, Cayuga, Montezuma, Dana, Kingman, Bloomingdale,
Marshall, Wallace, Turkey Run State Park, Lodi and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3978 8751 3998 8750 3999 8710 3972 8710
TIME...MOT...LOC 1545Z 272DEG 13KT 3987 8741

CP
Special weather statement, Jun 9, 12:40 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1240 PM EDT SAT JUN 9 2018

INZ045-046-091730-
Putnam IN-Hendricks IN-
1240 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR HENDRICKS AND NORTHEASTERN PUTNAM
COUNTIES UNTIL 130 PM EDT...

At 1240 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Danville, or 20 miles southeast of Crawfordsville,
moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainfield, Brownsburg, Danville, Avon, Pittsboro, Clayton, Fillmore,
Coatesville, North Salem, Lizton, Amo and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3987 8670 3989 8669 3992 8635 3963 8635
      3967 8676 3987 8676
TIME...MOT...LOC 1640Z 271DEG 12KT 3980 8666

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:25 PM EDTSpecial Weather StatementINDHenry35 min
Jun 8, 9:51 PM EDTAreal Flood AdvisoryINDHenry3 hr
Jun 9, 11:46 AM EDTSpecial Weather StatementINDParke, Vermillion44 min
Jun 9, 12:40 PM EDTSpecial Weather StatementINDHendricks50 min
Jun 9, 1:09 PM EDTSpecial Weather StatementINDHamilton36 min
Jun 9, 1:18 PM EDTSpecial Weather StatementINDBrown, Hamilton, Hancock, Johnson, Marion, Morgan42 min
Jun 9, 2:14 PM EDTSpecial Weather StatementINDDelaware46 min
Jun 9, 2:47 PM EDTSpecial Weather StatementINDDelaware, Randolph43 min
Jun 9, 2:54 PM EDTSpecial Weather StatementINDSullivan51 min
Jun 9, 3:16 PM EDTSevere Thunderstorm WarningINDClay, Greene, Sullivan44 min
Jun 9, 3:41 PM EDTSpecial Weather StatementINDKnox34 min
Jun 9, 3:47 PM EDTSpecial Weather StatementINDGreene43 min
Jun 9, 3:57 PM EDTSpecial Weather StatementINDDaviess, Martin63 min
Jun 9, 3:58 PM EDTSpecial Weather StatementINDDaviess, Martin62 min
Jun 9, 4:27 PM EDTSpecial Weather StatementINDBrown, Lawrence, Monroe33 min
Jun 9, 4:48 PM EDTSpecial Weather StatementINDJackson42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.